Thunderstorm Wind, Montgomery
- When
- May 19, 5:25 PM CST
- Where
- Montgomery County, 2.76 mi N of Oden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.660, -93.770
Trees were blown down across Brushy Creek Road.
A cold front approached the Arkansas/Oklahoma border during the day on May 19th. Ahead of this cold front, would be an unsettled and unstable airmass that would result in several severe thunderstorms that produced wind damage across western Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A cold front approached the Arkansas/Oklahoma border during the day on May 19th. Ahead of this cold front, would be an unsettled and unstable airmass that would result in several severe thunderstorms that produced wind damage across western Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 19, 1:59 PM CST, 3 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 259 PM CDT Fri May 19 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 248 PM CDT Fri May 19 2023 Regional WSR-88D radars depict a complex of stratiform rain decreasing in areal coverage across NW/N-Cntrl AR, extending Swrd into portions of Cntrl AR, which was left over convection from overnight thunderstorms. In addition to this area of precipitation, showers and thunderstorms were firing along and just S of the temperature gradient laid down by morning convection in Ern OK and NE TX. This complex of storms will move Ewrd towards Wrn AR through the afternoon. Temperatures over Nrn AR have fallen into the upper 60s to lower 70s, meanwhile S of the rain cooled air, temperatures had climbed into the upper 80s to near 90 under mostly sunny skies. Heading into the evening, additional showers and thunderstorms are anticipated to develop over NWrn AR before diving S and E across the state along and ahead of an advancing cold front. Some storms may become severe, especially in Wrn/SWrn/Srn AR, where large hail and damaging winds are the primary hazards. Across this region, the atmosphere remains unstable and has the greatest potential energy for deep thunderstorm development. Lightning will be another hazard given the number of outdoor activities planned this evening, albeit not considered severe since all thunderstorms inherently contain lightning, but this threat would be up there with large hail and damaging winds. This activity will push across the state overnight bringing rainfall amounts in excess of one inch across Wrn AR to around a quarter to three quarters of an inch across Ern AR. Dry and cooler weather will continue through the weekend in the wake of the frontal boundary. Temperatures and dew point temperatures will feel nice over the weekend. && .LONG TERM... (Sunday Night through next Friday) Issued at 248 PM CDT Fri May 19 2023 Not a lot going on in the extended period. A backdoor cold front will try to make it into Arkansas from the Ohio Valley Monday/Tuesday. As this happens, ridging will start taking place from the Rockies and Plains into the region. The front will likely stall or wash out, with a gradual warming trend expected. There will be isolated to scattered showers and thunderstorms each day, mainly during the heat of the afternoon/early evening. Temperatures will be close to seasonal to begin the period, with above average readings thereafter. && .AVIATION... (18Z TAFS) Issued at 1248 PM CDT Fri May 19 2023 VFR conds will linger across AR for a couple more hrs before CIGs lower into the MVFR category. SHRA/TSRA coverage will increase through the afternoon/overnight period across Cntrl, Srn, and Ern sites. Nrn terminals are or will shortly experience SHRA with isolated TSRA this afternoon on into the evening. IFR CIGs should develop overnight, onwards to the 12z time frame on Saturday. Winds will be light and variable, shifting to the N/NW at or around 10 knots behind the advancing cold front. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 60 76 54 78 / 80 30 0 0 Camden AR 66 75 58 76 / 70 20 10 10 Harrison AR 54 72 49 74 / 100 10 0 0 Hot Springs AR 62 76 56 77 / 90 20 10 0 Little Rock AR 65 77 59 79 / 80 30 0 0 Monticello AR 68 76 61 78 / 60 30 10 10 Mount Ida AR 60 76 55 77 / 90 20 0 0 Mountain Home AR 55 73 51 76 / 90 10 0 0 Newport AR 62 75 56 78 / 80 30 0 0 Pine Bluff AR 66 75 58 77 / 80 30 10 0 Russellville AR 62 77 55 78 / 80 20 0 0 Searcy AR 62 77 56 78 / 80 30 0 0 Stuttgart AR 66 75 58 78 / 80 30 10 0 && .LZK WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...70 LONG TERM....46 AVIATION...70
Hazardous Weather Outlook National Weather Service Little Rock AR 353 AM CDT Fri May 19 2023 ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069- 103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230- 237-238-240-241-313-340-341-201000- Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence- Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry- Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark- Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln- Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest- Newton County Higher Elevations-Searcy County Lower Elevations- Southern Johnson County-Southern Pope County- Southeast Van Buren County-Western and Northern Logan County- Northern Scott County-Northwest Yell County- Polk County Lower Elevations- Central and Eastern Montgomery County- Boone County Higher Elevations-Newton County Lower Elevations- Northwest Searcy County Higher Elevations- Johnson County Higher Elevations-Pope County Higher Elevations- Van Buren County Higher Elevations- Southern and Eastern Logan County- Central and Southern Scott County-Yell Excluding Northwest- Northern Polk County Higher Elevations- Northern Montgomery County Higher Elevations- Eastern, Central, and Southern Searcy County Higher Elevations- Southeast Polk County Higher Elevations- Southwest Montgomery County Higher Elevations- 353 AM CDT Fri May 19 2023 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Thunderstorms are forecast today and tonight as a cold front moves into the state. Some strong to severe thunderstorms are possible this afternoon and tonight, with damaging winds and large hail the main threats with the strongest storms. A brief tornado could also be seen, as well as locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Some lingering chances for thunderstorms are in the forecast on Saturday across southern sections of the state...with chances decreasing throughout the day from north to south. The threat for hazardous weather will then become low through early next week. .Spotter Information Statement... Spotter activation may be needed later today and tonight. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Special Weather Statement
National Weather Service Little Rock AR
503 PM CDT Fri May 19 2023
ARZ042-054-141-192230-
Hot Spring AR-Garland AR-Central and Eastern Montgomery County AR-
503 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of southwestern
Garland, southeastern Montgomery and west central Hot Spring Counties
through 530 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenwood, or 11 miles southeast of Mount Ida, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Meyers... Lofton...
Bonnerdale... Crystal Springs Landing...
Welsh... Pearcy...
Crystal Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, western and southwestern Arkansas.
&&
LAT...LON 3435 9352 3445 9358 3461 9330 3435 9321
TIME...MOT...LOC 2202Z 250DEG 8KT 3441 9352
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
71Special Weather Statement
National Weather Service Little Rock AR
513 PM CDT Fri May 19 2023
ARZ140-141-237-240-241-340-341-192245-
Southwest Montgomery County Higher Elevations AR-
Polk County Lower Elevations AR-Central and Southern Scott County AR-
Southeast Polk County Higher Elevations AR-
Northern Montgomery County Higher Elevations AR-
Northern Polk County Higher Elevations AR-
Central and Eastern Montgomery County AR-
513 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of south central Scott,
northeastern Polk and northwestern Montgomery Counties through 545 PM
CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mena Intermountain Airport, or near Mena, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Opal... Mena Intermountain Airport...
Acorn... Board Camp...
Pine Ridge... Nunley...
Cherry Hill in Polk County... Ink...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Arkansas.
&&
LAT...LON 3454 9420 3464 9421 3473 9387 3452 9385
TIME...MOT...LOC 2212Z 262DEG 22KT 3458 9416
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
71Special Weather Statement
National Weather Service Little Rock AR
528 PM CDT Fri May 19 2023
ARZ042-141-192300-
Garland AR-Central and Eastern Montgomery County AR-
528 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of southwestern Garland
and east central Montgomery Counties through 600 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Meyers, or 15 miles southeast of Mount Ida, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hot Springs... Mountain Pine...
Hot Springs Memorial Field... Meyers...
Lake Ouachita State Park... Lofton...
Rockwell... Hot Springs National Park...
Sunshine... Royal...
Pettyview... Hempwallace...
Pearcy... Crystal Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, western and southwestern Arkansas.
&&
LAT...LON 3450 9346 3465 9313 3439 9304 3440 9341
3443 9347
TIME...MOT...LOC 2228Z 254DEG 16KT 3445 9338
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
72Special Weather Statement
National Weather Service Little Rock AR
534 PM CDT Fri May 19 2023
ARZ052-141-341-192300-
Pike AR-Southwest Montgomery County Higher Elevations AR-
Central and Eastern Montgomery County AR-
534 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of north central Pike
and southeastern Montgomery Counties through 600 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norman, or 12 miles southwest of Mount Ida, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenwood... Norman...
Black Springs... Silver...
Fancyhill... Hopper...
Welsh... Caddo Gap...
Salem in Pike County... Hurricane Grove...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western and southwestern Arkansas.
&&
LAT...LON 3457 9349 3434 9344 3434 9348 3430 9348
3433 9378 3443 9381
TIME...MOT...LOC 2234Z 259DEG 18KT 3440 9376
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
71Special Weather Statement
National Weather Service Little Rock AR
607 PM CDT Fri May 19 2023
ARZ141-241-192345-
Northern Montgomery County Higher Elevations AR-
Central and Eastern Montgomery County AR-
607 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of northwestern
Montgomery County through 645 PM CDT...
At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oden, or 13 miles west of Mount Ida, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Ida... Oden...
Mauldin... Pencil Bluff...
Pine Ridge... Sims...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Arkansas.
&&
LAT...LON 3466 9390 3474 9363 3452 9364 3458 9391
TIME...MOT...LOC 2307Z 270DEG 18KT 3462 9385
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
71Special Weather Statement
National Weather Service Little Rock AR
618 PM CDT Fri May 19 2023
ARZ237-238-192345-
Yell Excluding Northwest AR-Central and Southern Scott County AR-
618 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of east central Scott
and southwestern Yell Counties through 645 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gravelly, or 20 miles southwest of Danville, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gravelly... Fourche Valley...
Wing... Nola...
Bluffton... Briggsville...
Onyx...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western and central Arkansas.
&&
LAT...LON 3481 9372 3487 9375 3495 9374 3501 9341
3478 9341
TIME...MOT...LOC 2318Z 264DEG 19KT 3488 9369
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
72The Western Arkansas radar (KSRX), 88 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
4 thunderstorm wind. Local standard time, as filed.
Trees were blown down across Brushy Creek Road.
Multiple trees were blown down in Pencil Bluff.
A tree was blown down in Pearcy.
A large tree was blown down near Piney.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100276, 1100277, 1100278, 1100280.